Puerto Rico, 2005

Flash Flood in Puerto Rico, August 20, 2005

August 20, 2005 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 20, 6:45 AM AST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 6:45 AM AST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
645 AM AST SAT AUG 20 2005

.DISCUSSION...
LOW LAT TROPICAL WAVE PASSING SOUTH OF PUERTO RICO ATTM...PRODUCING
A MOIST SELY LOW TO MID LEVEL FLOW AND BROAD CONVERGENCE ACROSS THE
NE CARIB. THIS HAS INTERACTED ALL NIGHT WITH A SMALL MID LEVEL VORT
CENTER NORTH OF THE ISLAND THAT HAS TRAILED THE REMNANTS OF T.D. 10
BY A FEW DEGREES ALL THE WAY ACROSS THE ATLC. THIS MID LEVEL VORT
CENTER IS NOW MOVING VERY SLOWLY W AND CONTINUES TO PRODUCE
CONVERGENCE LEADING TO DEEP CONVECTIVE CLUSTERS TO ITS E AND
SE...WITH ADDITIONAL LLVL MOISTURE UPSTREAM TO ADVECT INTO THE
REGION TODAY. WESTERLIES ALOFT ABOVE THIS FEATURE...AND MILD
DIVERGENCE WILL LEAD TO ACTIVE WEATHER TODAY. YESTERDAYS FORECAST
WAS OVERDONE...AS DRIER LOW TO MID MID LEVEL AIR MOVED INTO THE AREA
DURING THE DAY...AS DEPICTED BY TNCM 12Z SOUNDING. HOWEVER...THIS
WILL NOT BE THE CASE TODAY...AND DEEPENING MOISTURE LOW THROUGH THE
MID LEVELS IS EXPECTED...AND SHOULD LEAD TO WIDESPREAD COVERAGE OF
RAINFALL ACROSS THE LOCAL ISLANDS AND WATERS. DOPPLER RADAR HAS
ESTIMATED PERSISTENT BANDS OF THUNDERSTORMS ACROSS THE NW WATERS
OVERNIGHT HAVE PRODUCED 8-10 INCHES. TJSJ OBSERVATION AT SUNRISE
SHOWED 80 DEGREES...WITH LOCAL DEWPOINTS IN THE MID 70S...REFLECTING
THE AVAILABLE MOISTURE. THUS HEAVY RAINFALL IS LIKELY ACROSS
PORTIONS OF THE LOCAL AREA TODAY...LEADING TO URBAN AND STREAM
FLOODING...AND ISOLATED AREAS OF FLASH FLOODING AND MUDSLIDES. SELY
LLVL FLOW WOULD SUGGEST THE NORTHERN SLOPES AND NW INTERIOR OF THE
ISLAND TO BE THE FOCUS OF HEAVY RAINS THIS AFTERNOON...WHILE
ACTIVITY WILL BE MORE HIT AND MISS ACROSS THE VIRGIN ISLANDS IN
PASSING SHOWERS AND TSTORMS. LLVL MOISTURE IS FORECAST TO PERSIST
INTO THE EVENING HOURS BEFORE BEGINNING TO CLEAR OUT AROUND MIDNIGHT
TONIGHT...WITH DRIER LOW TO MID LEVEL AIR IN THE FORM OF SAL
ADVECTING INTO THE AREA SUNDAY DURING THE DAY...BUT WILL LIKELY BE
TOO LATE TO INHIBIT DIURNAL CONVECTION ACROSS P.R.

VERY GOOD LOOKING TROPICAL WAVE HAS EXITED AFRICA IN THE PAST 12
HOURS AND GLOBAL MODELS SEEM TO LIKE THIS WAVE TO VARYING DEGREES.
THIS MAY BE ONE OF THE BEST WAVES OF THE SEASON THUS FAR...AND BEARS
WATCHING FOR THE LOCAL AREA. MODELS BRING A TROPICAL LOW ASSOCIATED
WITH THIS WAVE TO THE VICINITY OF THE NE CARIB FOR NEXT SUN-MON WITH
ANOTHER WELL ORGANIZED WAVE OR LOW FOLLOWING NOT FAR BEHIND. THIS
COMING WEEK MAY THEREFORE YIELD ANOTHER SPURT OF TROPICAL ACTIVITY
ACROSS THE ATLANTIC BASIN. LETS ALL BE READY

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  80  88  80 /  70  40  40  30
STT  87  80  87  80 /  70  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, Aug 20, 6:00 AM AST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT AUG 20 2005

PRZ001>013-AMZ710>750-211030-
600 AM AST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A BROAD AREA OF CLOUDINESS ASSOCIATED WITH THE REMNANTS
OF TROPICAL DEPRESSION TEN LOCATED JUST TO THE NORTH OF PUERTO
RICO...IS EXPECTED TO MOVE WEST NORTHWEST DURING THE NEXT DAY OR SO.
A HIGH SURFACE PRESSURE OVER THE CENTRAL ATLANTIC WILL BE BRINGING
LOW LEVEL MOISTURE TO THE LOCAL AREA WITH A EAST SOUTHEASTERLY WIND
FLOW. LOCAL ISLAND EFFECTS AND DAYTIME HEATING WILL INTERACT WITH
THE UNSTABLE ATMOSPHERE OVER THE LOCAL AREA TO PRODUCE NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE REGIONAL WATERS AND
OVER LAND THIS AFTERNOON MAINLY FOR THE INTERIOR...WEST AND THE
MUNICIPALITIES ALONG THE NORTH SHORES. THERE IS A GOOD POSSIBILITY
FOR ISOLATED LOCAL FLOODING IN URBAN AREAS AND SMALL
STREAM...STREETS...LOW LYING AREAS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY
OF THE WEEKEND FOR THE INTERIOR AND WEST SECTIONS OF PUERTO RICO
WITH THE RISK OF LOCAL FLOODING IN URBAN AREAS AND SMALL STREAM. A
TROPICAL WAVE WILL BE PASSING ACROSS THE LOCAL AREA TODAY INTO
SUNDAY AND THE COMBINATION OF THIS FEATURE WITH THE REMNANT OF
TROPICAL DEPRESSION TEN WILL PRODUCE SHOWER AND THUNDERSTORM
ACTIVITY ON SUNDAY...THEN A SLIGHT IMPROVEMENT IS LIKELY FOR SUNDAY
NIGHT AND MONDAY. THEN...A MORE NORMAL WEATHER CONDITION PATTERN FOR
THE SEASON WILL PREVAIL...WITH SHOWERS AND STORMS DEVELOPING DURING
THE AFTERNOON HOURS DUE TO LOCAL EFFECTS AND DIURNAL HEATING. THE
NEXT TROPICAL WAVE WILL APPROACH THE LOCAL AREA BY THE END OF THE
WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-211030-
600 AM AST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR MOST OF
THE LOCAL ISLANDS TODAY. A BROAD AREA OF CLOUDINESS ASSOCIATED WITH
THE REMNANTS OF TROPICAL DEPRESSION TEN LOCATED NORTH OF THE LOCAL
ISLANDS...IS EXPECTED TO MOVE WEST NORTHWEST DURING THE NEXT DAY OR
SO. A HIGH SURFACE PRESSURE OVER THE CENTRAL ATLANTIC WILL BE
BRINGING LOW LEVEL MOISTURE TO THE LOCAL AREA WITH A EAST
SOUTHEASTERLY WIND FLOW. LOCAL ISLAND EFFECTS AND DAYTIME HEATING
WILL INTERACT WITH THE UNSTABLE ATMOSPHERE OVER THE LOCAL AREA TO
PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
REGIONAL WATERS AND OVER THE ISLANDS THIS AFTERNOON. THE RISK OF
ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY
OF THE UPCOMING WEEK WITH THE RISK OF ISOLATED LOCAL FLOODING IN
URBAN AREAS AND GUTS. A SLIGHT IMPROVEMENT ON THE WEATHER CONDITIONS
ARE LIKELY TO HAPPEN SUNDAY EVENING INTO MONDAY. THEN...A MORE
NORMAL WEATHER CONDITIONS PATTERN FOR THE SEASON WILL PREVAIL...WITH
SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS DUE TO
LOCAL EFFECTS...DIURNAL HEATING AND THE ADJACENT WARM WATERS. THE
NEXT TROPICAL WAVE WILL APPROACH THE LOCAL ISLANDS BY THE END OF THE
WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
August 20, 9:58 AM AST to 11:15 AM AST
Where
Northeast County, Rio Grande
Reported by
EMERGENCY MANAGER
Coordinates
18.350, -65.800

River Mameyes was reported out of its banks and flooding road 191. Persons were reported trapped inside a vehicle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470560.